Alert archive / Indiana / Tornado Warnings in 2023

Tornado Warning 28, NWS Louisville, KY

June 25, 2023Jefferson County, Scott County, Indiana

NWS Louisville, KY issued this tornado warning at Jun 25, 2023, 5:46 PM EDT for Jefferson County, Scott County, Indiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2023, 5:46 PM EDT (21:46 UTC)
Expired
Jun 25, 2023, 6:15 PM EDT
In force
29 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

Counties Jefferson County, IN, Scott County, IN

The radar

The Louisville radar (KLVX), 101 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 3:54 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1639 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

968 
WFUS53 KLMK 252146
TORLMK
INC077-143-252215-
/O.NEW.KLMK.TO.W.0028.230625T2146Z-230625T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Louisville KY
546 PM EDT Sun Jun 25 2023

The National Weather Service in Louisville has issued a

* Tornado Warning for...
  Northwestern Jefferson County in south central Indiana...
  North central Scott County in south central Indiana...

* Until 615 PM EDT.
    
* At 546 PM EDT, a severe thunderstorm capable of producing a tornado
  was located 10 miles southeast of Seymour, moving east at 30 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Smyrna, Kent, Dupont, Wakefield, Middlefork, Volga, Five Points,
  Deputy and Wirt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3889 8541 3869 8552 3881 8577 3882 8574
      3883 8573 3882 8572 3883 8571 3882 8570
      3882 8561 3885 8561 3885 8557 3888 8557
      3888 8554 3891 8553 3891 8548
TIME...MOT...LOC 2146Z 291DEG 27KT 3887 8573 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

BJS
1 follow-up statement
696 
WWUS53 KLMK 252216
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
616 PM EDT Sun Jun 25 2023

INC077-143-252226-
/O.EXP.KLMK.TO.W.0028.000000T0000Z-230625T2215Z/
Jefferson IN-Scott IN-
616 PM EDT Sun Jun 25 2023

...THE TORNADO WARNING FOR NORTHWESTERN JEFFERSON AND NORTH CENTRAL
SCOTT COUNTIES HAS EXPIRED...
        
The storm which prompted the warning is moving out of the area and 
now only poses a hail and wind threat. Therefore, the warning has 
been allowed to expire.

A Tornado Watch remains in effect until 1100 PM EDT for south central
Indiana.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Louisville.

LAT...LON 3889 8541 3869 8552 3881 8577 3882 8574
      3883 8573 3882 8572 3883 8571 3882 8570
      3882 8561 3885 8561 3885 8557 3888 8557
      3888 8554 3891 8553 3891 8548
TIME...MOT...LOC 2216Z 291DEG 27KT 3879 8548 

$$

BJS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at Jun 25, 3:33 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 25, 3:33 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
333 PM EDT Sun Jun 25 2023

.Short Term...(This evening through Monday)
Issued at 332 PM EDT Sun Jun 25 2023

...Severe Storms, Some with Significant Hail, Wind and Tornadoes,
Expected This Evening...
...Have Your Severe Weather Safety Plans in Place Now...

Key Messages:

* Second wave of strong to severe storms late this afternoon into
  the evening.
* All severe hazards are possible this evening. From widespread
  damaging winds to very large hail and a few tornadoes, some which
  could be strong.

Confidence:

Confidence remains moderate on storm initiation later this afternoon
and early evening. With medium-high confidence that any storms that
do develop could quickly turn severe and dangerous.

Discussion:

Forecast remains on track for the development of strong to severe
storms developing later this afternoon into early evening. While the
first wave of convection from this morning may have limited daytime
heating, with dew points in the low/mid 70s and temperatures across
central KY and southern IN in the low/mid 80s, meso analysis has an
axis of SBCAPE ranging from 3000-4500 J/kg along and west of the I-
65 corridor stretching from Nashville northward into south central
MI. Providing the atmosphere with ample instability this afternoon
and evening. Strong 60-70kt 500mb jet streak centered over northern
MO into western IL will continue to work east-southeast this
afternoon/evening at the base of the upper-level trough associated
with the upper-low over WI. Although it is expected to weaken some
over the next couple hours as it noses into the Ohio Valley from the
northwest, it will provide 50+kts of deep layer shear. At the
surface, a cold front associated with a sfc low over WI stretching
from Chicago down through central IL into northern AR will continue
to push eastward this evening. Convection has already begun to fire
ahead of the cold front across north central IN where the SPC has
already issued a tornado watch. This boundary, along with residual
outflow from this mornings activity has help to be the focus for the
development this afternoon. The one limiting factor so far this
afternoon across southern IN and central KY has been a fairly deep
warm layer cap between 900-800mb as seen on AMDAR soundings out of
SDF this afternoon.  It likely will take some time for this cap to
break but once it does, expect initial develop to be supercellular
over the area early this evening before congealing into a linear
cluster later this evening as the cold front approaches later this
evening and overnight.

All severe hazards remain in play from damaging winds, large hail
and possible strong tornadoes. Model soundings continue to show
ample 0-1/0-3km SRH ranging from 150-300 m2/s2 and STP values
increasing into the 2-5 range indicating the possibility of a few
long track tornadoes. Large hail will also be a concern given the
deep shear values, large positive area on model soundings and good
amount of dry air through the vertical column.

Storms will quickly move off to the east and out of our CWA between
3-5am EDT with clearing quiet weather behind the storms.

Monday will start off with lows in the low/mid 60s as the cold
front works across the central KY. Initially, we start off dry with
partly/mostly sunny skies but clouds increase during the afternoon.
Cyclonic flow aloft associated with the stacked system over MI will
swing a love of vorticity through the region. This could help
generate some isolated showers and even a few rumbles of thunder
during the afternoon and evening due to some steep low-level lapse
rates, especially if we get good amount of morning sunshine. Highs
will warm into the low/mid 80s and it will be breezy out of the west
with gusts of 25 to near 30 mph.

&&

.Long Term...(Monday night through Sunday)
Issued at 300 PM EDT Sun Jun 25 2023

---------------------------------------------------------------------
Key Messages:
- Precip chances linger on Tuesday
- Warming through next week until we hit the low-mid 90s on Friday
- Precip chances increase by next weekend
---------------------------------------------------------------------

Monday night - Tuesday...

The low pressure system moving through Sunday night and Monday will
be to the east of the region by Monday night. Another shortwave
trough will move through the region Monday night into Tuesday,
bringing scattered showers and isolated storms mainly to our
northeastern counties. Forecast soundings show a dry adiabatic
layer, which will likely lead to breezier conditions on Tuesday
around 10-14mph and gusts up to 20mph. High temperatures on Tuesday
in the southeastern portion of the CWA will be in the upper 80s,
where the northeastern portion of the CWA will be in the low-mid 80s
due to lingering cloud cover and scattered showers.

Tuesday night - Friday...

High pressure will build in from the west Tuesday night into
Wednesday. This will allow the rest of the week to remain dry and
mostly clear. Temperatures will be warming up through the week. On
Wednesday low temperatures will be in the low 60s and by Friday they
will be in the low 70s. High temperatures on Wednesday will be in
the 80s and by Friday, in the low - mid 90s. On Friday, NBM shows
heat indices creeping into the low 100s in our southeastern
counties.

Friday night - next weekend...

On Friday night and into the weekend, a shortwave trough out ahead
of a more substantial trough will move through the region bringing
increased precipitation chances.

&&

.Aviation...(18Z TAF Issuance)
Issued at 150 PM EDT Sun Jun 25 2023

Cloud cover associated with convective storms from this morning
continues work south-southeast into far eastern KY and TN this
afternoon. Skies are becoming clear over central KY and southern IN
for the afternoon. This will help to destabilize the atmosphere and
set the stage for the next round of strong storms later this
evening. A north-south oriented cold front stretching from Chicago
into north central AR will continue to push eastward which will help
to ignite new storms later this afternoon and evening. Initial
development will be scattered and cellular in nature before
congealing into a more linear cluster of storms. These storms have a
high potential of becoming severe with strong damaging winds and
large hail as well as the possibility of a few tornadoes. Main
window of opportunity appears to be from around 22z-05z working from
around HNB-SDF at the start to LEX-BWG during the second half of the
window. Once the storms work through, clouds weather becomes much
calmer for the rest of the overnight.

Tomorrow stacked storm system will be centered over MI and winds
will increase out of the west with gusts approaching 20kt. There is
currently a slight chance of a few showers and isolated storms
tomorrow afternoon/evening from SDF to LEX but for now left them out
of the forecast.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...BTN
Long Term...SRM
Aviation...BTN
Hazardous weather outlook, Jun 25, 3:45 PM EDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Louisville KY
345 PM EDT Sun Jun 25 2023

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-261945-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson KY-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
345 PM EDT Sun Jun 25 2023 /245 PM CDT Sun Jun 25 2023/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Storms are expected to develop this evening and rapidly become
severe as they move from southern Indiana into central Kentucky over
the course of the evening. Tornadoes, possibly significant, very
large hail, and damaging wind gusts will all be possible, especially
early this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed throughout the region the rest of
the afternoon through this evening. Spotters are reminded to spot
safely and seek shelter as needed.

GENERAL STORM MOTION OF THE DAY:

Storms this evening will move from west to east around 40 to 50 mph
while spreading to the southeast.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

BTN/SRM

In the hours before

Local storm report, Jun 25, 5:09 PM EDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
509 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     Hail             French Lick             38.55N 86.62W
06/25/2023  E2.00 inch       Orange             IN   Broadcast Media

            Picture relayed from social media.

&&

CSG
Local storm report, Jun 25, 5:23 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
523 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     Hail             Marengo                 38.37N 86.34W
06/25/2023  E1.50 inch       Crawford           IN   Trained Spotter

&&

kf
Local storm report, Jun 25, 5:25 PM EDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
525 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     Hail             French Lick             38.55N 86.62W
06/25/2023  E2.75 inch       Orange             IN   Broadcast Media

&&

kf
Local storm report, Jun 25, 5:40 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
540 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     Hail             Huntingburg             38.30N 86.96W
06/25/2023  E1.00 inch       Dubois             IN   Public

            Quarter sized hail fell.

&&

SRM
Local storm report, Jun 25, 5:44 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
544 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     Hail             2 WNW Maltersville      38.36N 86.92W
06/25/2023  E1.75 inch       Dubois             IN   Emergency Mngr

            Dubois County Highway Garage.

&&

kf
Local storm report, Jun 25, 5:46 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
546 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Tstm Wnd Dmg     1 ENE Huntingburg       38.30N 86.95W
06/25/2023                   Dubois             IN   Emergency Mngr

            2 trees down over Clay Street in
            Huntingburg.

&&

SRM

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 5:56 AM EDTSpecial Weather StatementLMKDubois34 min
Jun 25, 6:21 AM EDTSpecial Weather StatementLMKCrawford, Perry39 min
Jun 25, 6:50 AM EDTSpecial Weather StatementLMKCrawford, Harrison, Orange, Washington40 min
Jun 25, 7:25 AM EDTSpecial Weather StatementLMKClark, Floyd, Harrison, Jefferson, Scott, Washington35 min
Jun 25, 8:07 AM EDTSpecial Weather StatementLMKClark, Floyd, Scott38 min
Jun 25, 8:34 AM EDTSpecial Weather StatementLMKPerry41 min
Jun 25, 8:43 AM EDTSpecial Weather StatementLMKClark, Floyd47 min
Jun 25, 4:26 PM EDTSevere Thunderstorm WarningLMKOrange34 min
Jun 25, 4:41 PM EDTTornado WarningLMKDubois, Orange34 min
Jun 25, 4:56 PM EDTSevere Thunderstorm WarningLMKCrawford, Harrison, Orange, Washington34 min
Jun 25, 5:14 PM EDTSevere Thunderstorm WarningLMKCrawford, Dubois, Perry31 min
Jun 25, 5:24 PM EDTSevere Thunderstorm WarningLMKOrange36 min
Jun 25, 5:25 PM EDTSevere Thunderstorm Warning Considerable damage threatLMKCrawford, Floyd, Harrison, Orange, Washington35 min
Jun 25, 5:48 PM EDTSevere Thunderstorm Warning Considerable damage threatLMKClark, Floyd, Harrison27 min
Jun 25, 5:53 PM EDTSevere Thunderstorm Warning Considerable damage threatLMKClark, Crawford, Floyd, Harrison, Orange, Washington37 min
Jun 25, 5:57 PM EDTSpecial Weather StatementLMKPerry18 min
Jun 25, 6:05 PM EDTSevere Thunderstorm WarningLMKCrawford, Floyd, Harrison25 min
Jun 25, 6:06 PM EDTSevere Thunderstorm WarningLMKClark, Floyd, Harrison24 min
Jun 25, 6:10 PM EDTSevere Thunderstorm Warning Considerable damage threatLMKJefferson35 min
Jun 25, 6:12 PM EDTTornado WarningLMKFloyd, Harrison14 min
Jun 25, 6:29 PM EDTSevere Thunderstorm WarningLMKClark, Floyd, Harrison31 min
Jun 25, 6:59 PM EDTSevere Thunderstorm WarningLMKHarrison19 min
Jun 25, 7:03 PM EDTSpecial Weather StatementLMKScott, Washington27 min
Jun 25, 7:13 PM EDTSevere Thunderstorm WarningLMKClark, Jefferson, Scott, Washington32 min
Jun 25, 7:39 PM EDTSevere Thunderstorm WarningLMKOrange, Washington36 min
Jun 25, 7:45 PM EDTSpecial Weather StatementLMKClark, Scott30 min
Jun 25, 7:53 PM EDTSevere Thunderstorm WarningLMKClark, Scott, Washington37 min

Nearby

Tornado Warnings in Indiana, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.